Vape Lung: An Emerging Illness

Written by Jessica Rodgers

On September 25th, The Georgia Department of Public Health announced the state’s first death attributed to a vaping-linked illness. A man over the age of 35 who frequently used a nicotine vaping device had recently been hospitalized with a mysterious lung illness associated with vaping. This man was just one of nine confirmed cases in Georgia, according to the AJC.

Vaporizers, colloquially known as “vapes”, are rechargeable USB or pen-shaped smoking devices similar to electronic cigarettes. Vaporizers heat and vaporize a juice within the device to be inhaled like a hookah pipe. The substances made for vaporizers range from flavored marijuana-based cartridges to liquid nicotine solutions. A popular alternative to traditional electronic cigarettes, vaporizers are customizable and marketed heavily towards teens and young adults who might otherwise not participate in traditional cigarette use. The initial campaign of vaporizers were targeted as a safe and more socially acceptable form of smoking and a deregulated alternative to cigarette smoking. 

The first incidences of vape-related lung illnesses were reported in July 2019 – The mysterious illness was characterized by progressive dyspnea, fatigue, and hypoxemia. While the illness has not yet been identified, the illness may coexist with lipoid pneumonia, in which lipid-laden alveolar macrophages are identified through lung CT and lipid staining. As of Thursday, the CDC has reported 805 new and existing cases of lung injury reported across the U.S. associated with e-cigarette product use or vaping.

Recommended Approaches for Medical Professionals

The CDC recommends reporting suspected cases of lung injury with a history of e-cigarette or vape use to the state or local health department. Medical professionals should obtain a detailed history including the substance used (cannabinoids, nicotine, or other substances may be used with the device) as well as information on the specific product used by the patient. If lung injury is identified, corticosteroids may be used on a case-by-case basis if other etiologies are ruled out.

Approaches for Community Members and Public Health Professionals

Among 373 reported cases, nearly three fourths (72%) were male and two-third (67%) cases aged 18-34 years old. While the specific cause of the lung illness has not been clearly identified, community members and healthcare professionals should advise friends, family, and other community members of the risks of frequent vape or e-cigarette use. The CDC has recommended reducing use or refraining from e-cigarette or vaping products, in particular cannabinoid products in which the substances are not well known. Like other traditional tobacco products, vaporizers may also contain substances containing nicotine and are harmful and highly addictive. 

Royalty-free images provided by Pexels

Leave a Reply

This site uses Akismet to reduce spam. Learn how your comment data is processed.